Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Effexor XR to Cymbalta
    avatar
    Kefish5 posted:
    I've been on Effexor XR 150mg for 7 years and just switched to Cymbalta 30mg 4 days ago. My Effexor has been decreased to 75mg and I'm having a terrible time with the transition. I feel like a zombie!!! My Psychologist told me its the withdrawal symptoms of the Venlafaxine and to give it time. I feel overloaded with every possible emotion and physical "ailment" possible. I'm so tired yet can't turn my brain off, when I do sleep I dream of so many things some good, some bad. I have so much nervous energy it's insane. My arms burn and tingle. I'm hot and cold with a blink of an eye. I feel like I won't even know what normal is This is awful. How long does w/d last or take? Is there light at the end of the tunnel?!?!
    Reply
     
    avatar
    Betty Ford Center
    Sean Barlow, MD responded:
    Yes, there is light at the end of the tunnel.

    Effexor is one of the more difficult medicines to come off of, and I suggest that you talk with your physician prescribing it to potentially alter the course of coming off of it so you feel more comfortable.

    The typical time course for this discontinuation syndrome is anywhere from a week to a number of months. The slower a person comes off of the medicine, the fewer side effects they have.

    Hang in there, and talk to your physician. I hope you feel better soon.
     
    avatar
    Kefish5 replied to Sean Barlow, MD's response:
    Today marks one week since my transition and I can't say that I feel any worse but I still don't feel quite right. I'm not as dizzy or nauseous but still feel very anxious and jittery which Ativan seems to help with that. My memory and concentration seems to be pretty foggy as well...is this normal? At this point I just want to be Effexor-free and get it out of my system so I can hopefully start feeling better. What a long road this may be and with 4 kids and a part time job, time is so precious so hopefully this all settles out sooner than later.
     
    avatar
    Betty Ford Center
    Sean Barlow, MD replied to Kefish5's response:
    Yes, both anxiety and jitteriness can be normal coming off of antidepressants, particularly Effexor.
    However, there are other reasons that can also cause those feelings. I do think that it's important for you to be in touch with your doctor and let him know you're still having difficulties to help ensure that there isn't some other process occurring.
    It does take a while for the symptoms to resolve, including memory, concentration, anxiety and jitteriness.
     
    avatar
    An_251275 replied to Sean Barlow, MD's response:
    I went to my PCP yesterday and she realized what a mess I was so I am now back on my original dose of 150mg of Effexor XR, discontinued the Cymbalta, and she added busperione which I will begin this morning. My biggest discomfort at this point is an intense headache which hopefully will begin to subside once I get the Effexor back in my system. As my Dr. stated, I may not feel 100% going back on the Effexor but at least I'll feel better than I have the last week or so and can be functional. Wow, did I really just smile...?!!!!


    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    Will smoking weed effect my everyday life and health due to my age?
    I'm 14 and I've been smoking marijuana since I was 12 due to family problems&a family loss and my grades seem to me slowly going down ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.